WEDNESDAY, Aug. 15 (HealthDay News) -- Following the deaths of three children and the near death of a fourth, U.S. health officials are warning about the risks of giving the pain reliever codeine to certain children following surgery.
The Food and Drug Administration said the four youngsters, all between 2 to 5 years old, received typical doses of codeine after having their tonsils or adenoids removed as a treatment for obstructive sleep apnea, a disorder characterized by disrupted breathing during sleep. The child who didn't die suffered near-fatal respiratory depression.
The youngsters developed adverse reactions within a day or two of taking the prescription medication, and the researchers suspect they were "ultra-rapid metabolizers."
Codeine, a narcotic also used for coughs, is converted to morphine in the liver, and in some people this conversion occurs faster and more completely than in others because of their genetic makeup. Giving such children codeine after tonsillectomy and/or adenoidectomy may increase their risk of breathing problems and death, the FDA said in a statement Wednesday.
"[The] FDA wants parents and caregivers to be aware of the warning signs that could indicate their child is having trouble breathing because of this higher morphine level," the agency said.
Between one and seven of every 100 people are considered "ultra-rapid metabolizers," the researchers said. Although rare, this genetic variation is more common among certain ethnic groups. North African and Ethiopian populations account for 29 percent of "ultra-rapid metabolizers," while 1 percent to 2 percent of northern Europeans are affected.
The only way people can know if they are ultra-rapid metabolizers is to undergo a genetic test.
The FDA issued the following guidelines for parents and caregivers:
Parents who notice these symptoms should dial 911 and seek immediate medical attention, the researchers advised.
"The most important thing is that caregivers should tell the 911 operator or emergency-department staff that their child has been taking codeine and is having breathing problems," said Dr. Bob Rappaport, director of the Division of Anesthesia, Analgesia and Addiction Products at the FDA's Center for Drug Evaluation and Research.
"The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures," Rappaport said.
Parents should talk to their child's doctor about any concerns they have about the use of codeine, the FDA said.
The U.S. National Institutes of Health provides more information on codeine.
-- Mary Elizabeth Dallas
SOURCE: U.S. Food and Drug Administration, news release, Aug. 15, 2012
All rights reserved